Thunderstorm Wind, Montague
- When
- July 15, 6:15 AM CST
- Where
- Montague County, Sunset
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.450, -97.770
Trees down on Picket Run Road near Hwy 101 in Sunset.
As an MCV moved across Southern Oklahoma, associated storms produced an outflow boundary which progressed into North Texas aiding in the development of strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
As an MCV moved across Southern Oklahoma, associated storms produced an outflow boundary which progressed into North Texas aiding in the development of strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 15, 5:50 AM CST, 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 650 AM CDT FRI JUL 15 2016 .AVIATION... /12Z TAFS/ A somewhat challenging aviation forecast today, as a convectively induced MCV from overnight storms across Oklahoma slowly tracks east across the Red River Valley. The bulk of convection through midday should be confined to areas just north of the DFW terminals, however an outflow boundary has shifted south into the DFW area. With daytime heating expected to increase in the next 3-6 hours and through coordination with our CWSU partners, will leave VCTS/CB wording at all DFW terminals through 16Z, then hold VCSH in through 19Z. Patchy MVFR cigs around 2.5 kft should mix out after mid morning and not be an issue. Will prevail a south flow at all DFW terminals as well, as any outflows on ITWS have been 10 kts or less and will likely readily mix out to not have much of an effect on arrivals and departures. That said, the NW and NE cornerposts will likely result in some delays this morning due to ongoing convection. For Waco...prevailing south flow with VFR conditions will persist through tonight. Brief MVFR cigs around 2.5 kft through 15Z will be possible before strong mixing occurs. The aforementioned MCV tracking across the Red River Valley will have little effect of producing convection this far south. We will not advertise MVFR cigs late tonight or early Saturday a.m., as it appears low level flow in the boundary layer will be below 20 kts. MVFR cigs are expected to remain south of all airports and across south-central to southeast Texas Saturday a.m. 05/ && .PREV DISCUSSION... /ISSUED 321 AM CDT FRI JUL 15 2016/ An upper level ridge centered over the Southwest U.S. continues to create northwest flow aloft across the Southern Plains. Subtle disturbances within the northwest flow have produced enough lift to generate convection across the Plains, which is not unusual this time of year when it doesn't take much in the way of upper level support to produce thunderstorms. Outflow from a diminished MCS is generating isolated storms early this morning over Montague and Cooke Counties. A second complex of storms over Central Oklahoma is dropping south along I-35 and will likely affect the rest of the Red River Counties before diminishing. The POP gradient will again be oriented north-south with with the best POPs along the Red River diminishing to slight chance along I-20. Activity is expected to remain sub-severe but could still produce occasional outflow wind gusts 40-50 MPH, brief heavy rain and cloud-to-ground lightning. Dewpoint temperatures remained a little higher yesterday than I had anticipated, which prevented more widespread 100 degree high temps from occurring. Similar to yesterday, temperatures should again climb into the upper 90s across the majority of the forecast area this afternoon with a few triple digits expected across the western counties. Unfortunately, the higher dewpoints still mean that heat indices will reach 100-105 across just about all of the region during the peak heating hours. Several spots will again flirt with heat advisory criteria, so as always it is recommended that folks take all the necessary heat safety precautions if partaking in outdoor activities this weekend. At this time it looks like the lack of more widespread 105+ apparent temperatures will preclude the need of a heat advisory. A chance of storms across the northern counties associated with the remnants of convective complexes in the Southern Plains is expected again tonight. A slight chances of storms will be limited to the eastern-most counties of the area Saturday, then all activity should come to an end by Sunday as the ridge over the Southwest expands eastward across the Central and Southern Plains. Increasing heights will lead to better chances of triple digit high temperatures across the area next week, particularly during the mid and latter part of the week. The seabreeze may become active to the southeast of the area during the extended part of the forecast, and could generate isolated convection across the southern CWA. Typical Texas Summer weather is expected across the rest of the region where it will remain hot and dry. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 98 78 98 79 98 / 40 20 5 5 5 Waco 99 75 98 77 98 / 10 10 5 5 5 Paris 96 76 97 76 98 / 60 20 20 10 5 Denton 97 77 98 77 97 / 40 20 10 5 5 McKinney 96 77 98 77 97 / 50 20 10 5 5 Dallas 98 79 99 79 98 / 40 20 10 5 5 Terrell 96 76 97 77 97 / 30 20 10 5 5 Corsicana 97 76 97 77 98 / 10 10 10 5 5 Temple 99 74 98 75 97 / 10 10 5 5 5 Mineral Wells 99 75 99 76 98 / 30 20 5 0 5 && .FWD Watches/Warnings/Advisories... None. && 05/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 319 AM CDT FRI JUL 15 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 319 AM CDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY GENERALLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. THE HIGHEST CHANCES WILL OCCUR OVER COUNTIES ADJACENT OT THE RED RIVER. CLOUD TO GROUND LIGHTNING AND VERY GUSTY WINDS WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND NORTH OF A LINE FROM BRECKENRIDGE TO ATHENS TONIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY EAST OF A LINE FROM BONHAM TO HEARNE. GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS. A SLIGHT CHANCE OF THUNDERSTORMS RETURNS TO AREAS SOUTHEAST OF A LINE FROM TEMPLE TO CORSICANA TO ATHENS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
229 AM CDT FRI JUL 15 2016
TXZ091-092-150830-
MONTAGUE TX-COOKE TX-
229 AM CDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTAGUE AND WESTERN
COOKE COUNTIES UNTIL 330 AM CDT...
AT 228 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NOCONA...MOVING EAST AT 25 TO 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM, ALONG WITH
PEA SIZE HAIL.
LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...NOCONA...MUENSTER...ST. JO...LINDSAY AND VALLEY VIEW.
LAT...LON 3384 9717 3383 9720 3380 9721 3374 9717
3372 9712 3353 9712 3369 9778 3387 9775
3388 9745 3384 9746 3382 9745 3382 9738
3388 9734 3388 9732 3386 9733 3388 9731
3386 9726 3388 9725 3388 9718
TIME...MOT...LOC 0728Z 277DEG 26KT 3377 9768
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
303 AM CDT FRI JUL 15 2016
TXZ091-092-102-103-150845-
MONTAGUE TX-COOKE TX-WISE TX-DENTON TX-
303 AM CDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WISE...DENTON...
SOUTHEASTERN MONTAGUE AND SOUTHERN COOKE COUNTIES UNTIL 345 AM CDT...
AT 303 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF FORESTBURG...OR 14 MILES NORTHEAST OF DECATUR...
MOVING EAST AT 40 MPH.
WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRISCO...DENTON...LEWISVILLE...THE COLONY...CORINTH...LAKE DALLAS...
SANGER...LAKE LEWISVILLE...LITTLE ELM...KRUM...PILOT POINT...
HICKORY CREEK...SHADY SHORES...AUBREY...KRUGERVILLE...CROSS ROADS...
HACKBERRY...HEBRON...
RAY ROBERTS PARK JOHNSON BRANCH AND RAY ROBERTS PARK ISLE DU BOIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.
&&
LAT...LON 3351 9694 3342 9694 3341 9684 3340 9684
3305 9685 3328 9761 3362 9751
TIME...MOT...LOC 0803Z 275DEG 33KT 3341 9747
05SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 522 AM CDT FRI JUL 15 2016 TXZ091-092-102-103-151045- MONTAGUE TX-COOKE TX-WISE TX-DENTON TX- 522 AM CDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WISE...NORTHWESTERN DENTON...SOUTHEASTERN MONTAGUE AND SOUTHWESTERN COOKE COUNTIES UNTIL 545 AM CDT... AT 521 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORESTBURG...OR 14 MILES NORTH OF DECATUR...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORESTBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3336 9763 3353 9759 3358 9723 3325 9727 TIME...MOT...LOC 1021Z 281DEG 17KT 3344 9753 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 537 AM CDT FRI JUL 15 2016 TXZ105-151115- HUNT TX- 537 AM CDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUNT COUNTY UNTIL 615 AM CDT... AT 537 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WOLFE CITY...OR 10 MILES NORTHWEST OF COMMERCE...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COMMERCE AND WOLFE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN FORT WORTH. && LAT...LON 3327 9614 3337 9612 3341 9586 3319 9586 TIME...MOT...LOC 1037Z 281DEG 16KT 3335 9603 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 614 AM CDT FRI JUL 15 2016 TXZ103-151200- DENTON TX- 614 AM CDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR DENTON COUNTY UNTIL 700 AM CDT... AT 613 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DENTON...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... BRIEF HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3341 9684 3299 9685 3299 9740 3343 9738 TIME...MOT...LOC 1113Z 281DEG 16KT 3321 9708 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 616 AM CDT FRI JUL 15 2016 TXZ091-151200- MONTAGUE TX- 616 AM CDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTAGUE COUNTY UNTIL 700 AM CDT... AT 616 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOWIE...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOWIE...ST. JO...STONEBURG...FORESTBURG AND SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3369 9748 3344 9749 3343 9798 3374 9798 TIME...MOT...LOC 1116Z 281DEG 16KT 3351 9784 30
The Dallas/Ft Worth radar (KFWS), 107 km away, was scanning. The volume nearest the first event began at 12:13 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees down on Picket Run Road near Hwy 101 in Sunset.
Report of 0.75 inch hail in Bridgeport.
Multiple large tree branches down in southwest Decatur. Estimated diameter of tree branch is 6 inches.
A trained spotter reported an estimated wind gust of 60 MPH in Decatur.
Over 60 MPH winds reported southeast of Ponder and southwest of Denton.
Large tree limbs and branches (>2) down in Flower Mound.
Several reports of trees down through southern Collin County. Some of these locations include the intersections of: Legacy Dr. and Chase Oaks Blvd, Parks Blvd and Mira Vista Blvd, Custer Rd & Spring Creek Pkwy and Midway Rd & Parker Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647276, 647273, 647274, 647275, 647271, 647272, 647270.